Illinois, 2008

Damaging Winds in Illinois, December 27, 2008

December 27, 2008 · NWS PAH · 7 events in 7 counties and zones

A strong cold front was accompanied by a squall line of thunderstorms with strong winds. Despite record warm temperatures in the 70's, instability was minimal where the narrow squall line occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$203,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong cold front was accompanied by a squall line of thunderstorms with strong winds. Despite record warm temperatures in the 70's, instability was minimal where the narrow squall line occurred. Winds were very strong in the lower levels of the atmosphere. Widespread wind gusts in the 50 to 60 mph range were observed, with isolated higher gusts around 70 mph. The storms were not prolific lightning producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 2:58 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 27, 2:58 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CST SAT DEC 27 2008

.DISCUSSION...
WILL NEED TO BE AS BRIEF AS POSSIBLE TODAY DUE TO INCOMING SEVERE
WEATHER THREAT.

VERY STRONG WIND PROFILES TODAY...WITH 50KT WINDS JUST OFF THE DECK.
SQUALL LINE JUST OFF TO OUR WEST EARLY THIS AFTERNOON HAS HISTORY OF
SPORADIC WIND DAMAGE AND 65 MPH WINDS. WILL NOT TAKE MUCH DOWNWARD
MOMENTUM TO BRING VERY STRONG WINDS ALOFT DOWN TO THE SURFACE. IN
ADDITION...WIND PATTERN ALOFT SUGGESTS THE POSSIBILITY OF ISOLATED
SUPERCELL/TORNADO THREAT. DECENT INSTABILITY PROGGED THIS AFTERNOON
WEST OF THE MS RIVER...WITH LI'S IN THE -1 TO -3 RANGE. HOWEVER...
INSTABILITY REALLY GETS SQUASHED DOWN TO THE SOUTH THIS EVENING.
THEREFORE...WILL LIKELY SEE A DECREASE IN STORM INTENSITY AS THE
EVENING PROGRESSES. LOOKS FAIRLY CERTAIN THAT MOST AREAS WILL AT
LEAST GET ANOTHER HEAVY SHOT OF RAIN EITHER LATE THIS AFTERNOON
(WEST) OR THIS EVENING (FURTHER EAST). THINK TOTALS WILL BE IN THE
HALF INCH TO INCH RANGE. AM CURRENTLY ASSUMING THE MODELS ARE
CORRECT IN SPEEDING THE SYSTEM THROUGH ALL AREAS WITHIN ABOUT A
RATHER SHORT (3 TO 4 HOUR) PERIOD...SO NO FLOOD WATCH WILL BE ISSUED
AT THIS TIME.

HAVE BEEN GETTING REPORTS OF 40 TO 50 MPH WIND GUSTS TODAY..WITH
ISOLATED 50 TO 60 MPH...ESP IN HIGHER TERRAIN...SO WILL LEAVE THE
WIND ADVISORY POSTED FOR EARLY TONIGHT.

IN THE WAKE OF THIS SYSTEM...PACIFIC HIGH PRESSURE WILL PREVAIL OVER THE
REGION THROUGH THE MAJORITY OF THE UPCOMING WEEK.

&&

.AVIATION...
STRONG SOUTH WINDS WILL REMAIN THE PRIMARY HAZARD THROUGH EARLY THIS
EVENING. GUSTS COULD BE LOCALLY UP TO 40 KNOTS. A LINE OF STORMS
WILL ACCOMPANY A STRONG COLD FRONT AS IT CROSSES OUR REGION THIS
EVENING. THESE STORMS WILL PRODUCE LOCALLY EVEN HIGHER GUSTS. THE
DURATION OF SEVERE STORMS WILL BE BRIEF SINCE THEY WILL BE FAST
MOVING. BRIEF IFR CONDITIONS WILL OCCUR IN STORMS. IN THE WAKE OF
THE FRONT...WINDS WILL BE GUSTY FROM THE WEST BUT NOT AS STRONG AS
THIS AFTERNOON. SKIES WILL BECOME CLEAR BY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY THROUGH 9 PM CST THIS EVENING FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...WIND ADVISORY THROUGH 9 PM CST THIS EVENING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY THROUGH 9 PM CST THIS EVENING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY THROUGH 9 PM CST THIS EVENING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC.....MEFFERT
AVIATION...MY
Hazardous weather outlook, Dec 27, 2:14 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CST SAT DEC 27 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
214 PM CST SAT DEC 27 2008

...OUTBREAK OF SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH REMAINS IN EFFECT FOR SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...AS WELL AS A SMALL PART OF WESTERN KENTUCKY
UNTIL 7 PM. ACROSS SOUTHWEST INDIANA AND MOST OF WESTERN
KENTUCKY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT.

THERE EXISTS THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS AND
ISOLATED TORNADOES IN THE TORNADO WATCH AREA. THE PRIMARY TIME FRAME
IS FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS.

ISOLATED WIND DAMAGE AND POSSIBLY A TORNADO ARE THE PRIMARY
HAZARDS IN THE SLIGHT RISK AREA. THE TIME FRAME IN THE SLIGHT RISK
AREA WOULD BE MAINLY DURING THE EVENING AND EARLY NIGHT TIME
HOURS.

IN ADDITION TO STRONG WINDS AT THE SURFACE AND ALOFT...PLENTY OF
WARMTH AND MOISTURE IS IN PLACE. THESE INGREDIENTS MAY COMBINE
WITH A STRONG COLD FRONT TO PRODUCE A LINE OF SEVERE STORMS. A FEW
TORNADIC SUPERCELLS ARE NOT OUT OF THE QUESTION...EITHER ALONG OR
AHEAD OF THE LINE.

THE MOTION OF INDIVIDUAL STORMS WILL BE NORTHEAST AROUND
60 MPH. THE MOVEMENT OF THE LINE OF STORMS WITH THE COLD FRONT
SHOULD MOVE EAST AROUND 40 TO 50 MPH.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH 9 PM
THIS EVENING. STRONG SOUTH WINDS AHEAD OF THE COLD FRONT WILL
RANGE FROM 20 TO 35 MPH WITH GUSTS TO 45 MPH. SEE THE WIND
ADVISORY PRODUCT FOR MORE DETAILS.

SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN...RESULTING IN MINOR
FLOODING OF POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED IN THE TORNADO WATCH AREA.
SPOTTER ACTIVATION MAY BE REQUESTED IN THE SLIGHT RISK AREA.

MY/JAP

In the hours before

Local storm report, Dec 27, 3:05 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     NON-TSTM WND GST CARBONDALE              37.72N 89.22W
12/27/2008  M51 MPH          JACKSON            IL   ASOS

            GRADIENT WIND MEASURED BY ASOS AT CARBONDALE AIRPORT.

&&

MY
Local storm report, Dec 27, 3:08 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
308 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     NON-TSTM WND GST 3 S CAPE GIRARDEAU      37.26N 89.55W
12/27/2008  M47 MPH          CAPE GIRARDEAU     MO   ASOS

            GRADIENT WIND MEASURED AT CAPE GIRARDEAU AIRPORT ASOS

&&

MY
Special weather statement, Dec 27, 3:10 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CST SAT DEC 27 2008

MOZ100-107>109-272215-
WAYNE MO-CARTER-RIPLEY-BUTLER-
INCLUDING THE CITIES OF...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF
310 PM CST SAT DEC 27 2008

...STRONG STORMS MOVING INTO SOUTHEAST MISSOURI...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD INTO
PORTIONS OF SOUTHEAST MISSOURI THROUGH 4 PM. STRONG AND
POTENTIALLY DAMAGING WINDS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS. INDIVIDUAL STORMS WILL MOVE TO THE NORTHEAST AT 60 TO 70
MPH...WHILE THE LINE WILL MOVE MUCH MORE SLOWLY EASTWARD. VAN
BUREN...FREMONT...PIEDMONT AND DONIPHAN WILL BE THE MOST LIKELY
PLACES TO EXPERIENCE THE STRONG WINDS THROUGH 4 PM. IN
ADDITION...AHEAD OF THE SHOWERS AND STORMS...SOUTH WINDS WILL
CONTINUE AT 20 TO 30 MPH WITH GUSTS UP TO 45 MPH POSSIBLE.
TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA.

DRS
Special weather statement, Dec 27, 4:57 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
457 PM CST SAT DEC 27 2008

ILZ075-080-084-088-092-MOZ076-086-087-100-107>112-114-280100-
JEFFERSON-PERRY IL-JACKSON-UNION IL-ALEXANDER-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE...
CARBONDALE...JONESBORO...CAIRO...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
457 PM CST SAT DEC 27 2008

...STRONG STORMS MOVING THROUGH SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...

A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE EASTWARD INTO
PORTIONS OF SOUTHEAST MISSOURI THROUGH 7 PM. STRONG AND
POTENTIALLY DAMAGING WINDS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS. INDIVIDUAL STORMS WILL MOVE TO THE NORTHEAST AT 50 TO 60
MPH...WHILE THE LINE WILL MOVE MUCH MORE SLOWLY EASTWARD. NEW
MADRID...SIKESTON AND CAPE GIRARDEAU MISSOURI...AS WELL AS ANNA
AND TAMAROA ILLINOIS WILL BE THE MOST LIKELY PLACES TO EXPERIENCE
THE STRONG WIND GUSTS OF 40 TO 50 MPH. IN ADDITION...AHEAD OF THE
SHOWERS AND STORMS...SOUTH WINDS WILL CONTINUE AT 20 TO 30 MPH
WITH GUSTS UP TO 45 MPH POSSIBLE. BEHIND THE LINE OF STORMS MANY
COMMUNITIES MAY EXPERIENCE SHORT PERIOD OF TORRENTIAL RAINS...WITH
ACCUMULATIONS OF ONE HALF INCH OR MORE IN A VERY SHORT AMOUNT OF
TIME. TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA.

The radar

The Paducah radar (KPAH), 92 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
December 27, 5:25 PM CST
Where
Jackson County, Murphysboro
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.770, -89.330

Utility poles and numerous trees were down in and around the city. At least one tree fell on a vehicle with persons inside. At least one other vehicle was damaged by a falling tree.

Thunderstorm Wind, Jefferson

When
December 27, 5:48 PM CST
Where
Jefferson County, Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.320, -88.900

Some trees were down on the north side of the city.

Thunderstorm Wind, Williamson

When
December 27, 6:00 PM CST to 6:15 PM CST
Where
Williamson County, Johnston City to 0.36 mi WSW of Marion
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.820, -88.930

Numerous trees and power lines were blown down. About 1,500 customers lost power.

Thunderstorm Wind, Hamilton

When
December 27, 6:30 PM CST to 6:35 PM CST
Where
Hamilton County, 4 mi N of Mc Leansboro to 4 mi S of Mc Leansboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.158, -88.530

Some trees and limbs were down on roadways. Power lines were down and arcing.

Thunderstorm Wind, Saline

When
December 27, 6:45 PM CST
Where
Saline County, Harrisburg to Raleigh
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.730, -88.550

One building in Harrisburg lost its roof. A business in Raleigh lost one fourth of its roof. Large trees were down, blocking Highway 34.

Thunderstorm Wind, Massac

When
December 27, 6:50 PM CST to 6:55 PM CST
Where
Massac County, Metropolis
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.150, -88.730

High tension power lines were down along a side street. Wind gusts were estimated near 60 mph by law enforcement officers.

Thunderstorm Wind, Wabash

When
December 27, 7:15 PM CST
Where
Wabash County, Mt Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
38.420, -87.770

A new workplace structure under construction was blown down. None of the walls or roof were complete. Trees were damaged at another location in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140244, 140246, 144800, 144801, 140247, 140248, 144802.